Clinicians cautioned about use of antihypertensive in children receiviing kidney transplants who take tacrolimus

Research Activities, September 2011, No. 373

Patients who receive a kidney transplant risk having their body reject the new organ. The drug tacrolimus is given to reduce the patient's immune system activity, which lowers the risk of organ rejection. Children receiving a new kidney transplant may experience acute high blood pressure (hypertensive urgency) that can damage the transplanted kidney and cause other problems such as seizures. In order to control this high blood pressure, physicians may prescribe intravenous nicardipine, an antihypertensive agent. However, the authors of a new study warn clinicians to be cautious when using this antihypertensive in children receiving tacrolimus until completion of a full safety profile of nicardipine in transplant patients.

Their study found that the combination of tacrolimus and nicardipine may result in significant drug-drug interactions for some patients. These interactions may affect people in different ways, note the researchers at the Center for Education and Research on Therapeutics (CERT) at Children's Hospital Medical Center in Cincinnati. In some patients, tacrolimus may build up in the body to toxic levels, which could cause kidney injury or other side effects. Other patients may experience low tacrolimus levels when intravenous nicardipine is stopped, making kidney rejection a possible complication. They reported on one adult and one child treated with both drugs after a kidney transplant. They also evaluated data obtained from 2,068 other children receiving these transplants to see if the use of both drugs predicted adverse effects of immunosuppression.

The large-group analysis of data from 42 pediatric hospitals showed that over a 5-year period, there was an increase in the use of intravenous nicardipine, from 6.2 percent in 2003 to 10.3 percent in 2008. The majority of kidney recipients (79 percent) received an order to receive tacrolimus. In addition, 225 children (11 percent) received intravenous nicardipine; 196 of these received both medications. Children receiving both drugs had a rate of adverse events of immunosuppression of 7.1 percent compared with 3 percent for those not receiving intravenous nicardipine.

White children had a nearly threefold increased risk for such adverse events than black children. This is likely due to the fact that most white patients rely on just one enzyme to metabolize tacrolimus compared with most black patients who have two enzymes, note the researchers.

Their study was funded in part by a grant from the Agency for Healthcare Research and Quality (HS16957) to the Cincinnati Children's Hospital Medical Center CERT. For more information on the CERTs program, visit Centers for Education & Research on Therapeutics (CERTs) .

See "Interaction between tacrolimus and intravenous nicardipine in the treatment of post-kidney transplant hypertension at pediatric hospitals," by David K. Hooper, M.D., Adam C. Carle, M.A., Ph.D., Joseph Schuchter, and Jens Goebel, in Pediatric Transplantation 15, pp. 88-95, 2011.

Current as of September 2011
Internet Citation: Clinicians cautioned about use of antihypertensive in children receiviing kidney transplants who take tacrolimus: Research Activities, September 2011, No. 373. September 2011. Agency for Healthcare Research and Quality, Rockville, MD. http://www.ahrq.gov/news/newsletters/research-activities/sep11/0911RA21.html